Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 16, 2024, 2:16 PM CDT for 9 counties in Kansas. It took effect at Oct 17, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 2:16 PM CDT (19:16 UTC)
- In effect from
- Oct 17, 2024, 12:00 PM CDT
- Expired
- Oct 17, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS83 KICT 161916 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 216 PM CDT Wed Oct 16 2024 KSZ032-033-047>053-171800- /O.UPG.KICT.FW.A.0005.241017T1700Z-241018T0100Z/ /O.NEW.KICT.FW.W.0007.241017T1700Z-241018T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- 216 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, AND 053... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
062 WWUS83 KICT 170823 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 323 AM CDT Thu Oct 17 2024 KSZ032-033-047>053-180100- /O.CON.KICT.FW.W.0007.241017T1700Z-241018T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- 323 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, AND 053... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
193 WWUS83 KICT 172058 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 358 PM CDT Thu Oct 17 2024 KSZ032-033-047>053-180100- /O.CON.KICT.FW.W.0007.000000T0000Z-241018T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- 358 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, AND 053... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
312 WWUS83 KICT 180051 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 751 PM CDT Thu Oct 17 2024 KSZ032-033-047>053-180200- /O.EXP.KICT.FW.W.0007.000000T0000Z-241018T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase- 751 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, AND 053... While gusty south winds will continue overnight, increasing relative humidity values will lessen the extreme fire danger. Therefore the red flag warning will be allowed to expire at 8 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 1:16 PM CDT, 1 hour earlier. Its key messages:
- Gusty south winds expected Thursday-Friday, wind advisory levels likely being reached across mainly central Kansas.
- Very high to extreme grassland fire danger likely across central Kansas and portions of south central Kansas Wednesday through Friday.
Area forecast discussion, Oct 16, 1:16 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Wichita KS 116 PM CDT Wed Oct 16 2024 .KEY MESSAGES... - Gusty south winds expected Thursday-Friday, wind advisory levels likely being reached across mainly central Kansas. - Very high to extreme grassland fire danger likely across central Kansas and portions of south central Kansas Wednesday through Friday. && .DISCUSSION... Issued at 338 AM CDT Wed Oct 16 2024 As advertised, it's a chilly start this morning with most locations in the upper 20s and lower 30s. As surface troughing strengthens across eastern CO/western KS today as the surface high pressure exits to the east, southerly winds will return to the forecast area with breezy conditions expected across central Kansas. These breezy winds combined with a dry airmass will lead to elevated fire weather concerns this afternoon with GFDI values in the very high category. These breezy southerly winds along with plenty of sunshine will allow temperatures to rebound back into the lower 60s by this afternoon. The surface pressure gradient will tighten even more on Thursday and Friday leading to breezy to windy conditions across the entire forecast area with the strongest winds occurring over central Kansas once again. Sustained wind speeds near Wind Advisory criteria (30+ mph) still look possible across central Kansas where wind gusts up to 50 mph as we mix up to around 850 mb. These stronger winds will lead to critical fire weather concerns across the northern half of the forecast area and a Fire Weather Watch has been issued for Barton to Chase counties and points northward Thursday afternoon. With increasing heights aloft, temperatures will also be on the rebound back into the 70s both days. For this weekend an upper-level low is expected to sit and spin across the Desert Southwest. This will direct a moisture plume into the High Plains but it continues to appear to be just to the west of our forecast area. With that said though, a few showers may sneak into our western counties throughout the weekend but dry conditions will prevail for most of the time. Temperatures will also remain fairly steady with afternoon high temperatures in the low to mid 70s. This low will eventually begin to move to the northeast Sunday into Monday and should swing over the forecast area on Monday. Monday currently appears to be the best day for seeing precipitation in our area however due to the quick hitting nature this won't be a drought buster. Dry conditions will return to the region Tuesday with temperatures slowly warming through the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1242 PM CDT Wed Oct 16 2024 VFR conditions are expected to prevail over the next 24 hours, but gusty winds will create concerns for aviation interests. Southerly winds are on the increase this afternoon along and west of the Flint Hills with sustained winds around 15 knots and gusts around 20 to 30 knots at times. While gusts decrease tonight, sustained winds will gradually increase during the overnight hours as the pressure gradient tightens across the area. A brief period of low level wind shear is possible Thursday morning as a strong low-level jet resides over the region. Better mixing during the late morning/early afternoon hours on Thursday will allow for stronger wind gusts to mix to the surface. Much of the region will see sustained winds around 15 to 25 knots during the afternoon hours with gusts around 30 to 35 knots. However, portions of central Kansas will likely see sustained winds around 25 to 30 knots with gusts around 40 to 45 knots possible. && .FIRE WEATHER... Issued at 338 AM CDT Wed Oct 16 2024 Elevated fire weather conditions are expected across central Kansas this afternoon as relative humidity values drop into the 15-20% range. This dry air combined with southerly winds around 20 to 25 mph and gusts up to 35 mph will produce very high Grassland Fire Danger. Extreme Grassland Fire Danger is possible on Thursday as southerly winds of 30 to 35 mph and gusts up to 50 mph are possible with afternoon relative humidity values of 25-30%. Due to this potential a Fire Weather Watch has been issued for Thursday afternoon and evening from Barton county to Chase county and points northward. The rest of the area will remain within high to very high Grassland Fire Danger due to slightly weaker winds. Very high to isolated extreme Grassland Fire Danger is forecast to develop along and west of I-35 on Friday as well. Temperatures will be 5 to 10 degrees above average with relative humidity values between 25% and 35%. Wind speeds will be slightly weaker as well with sustained winds around 20 to 30 mph with gusts up to 45 mph possible. && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ032-033-047>053. && DISCUSSION...WI AVIATION...JC FIRE WEATHER...WI
Hazardous weather outlook, Oct 16, 1:20 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 120 PM CDT Wed Oct 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 120 PM CDT Wed Oct 16 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Very high Grassland Fire Danger will develop across central Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warm and windy conditions will support very high to extreme grassland fire danger Thursday and Friday, mainly over central and portions of south-central Kansas. The highest fire danger will be on Thursday and a Fire Weather Watch has been issued for central Kansas. A smattering of hit-or-miss showers and thunderstorms will impact the region Saturday through Monday. The highest chances look to be Sunday night and Monday. Severe weather or widespread heavy rainfall is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:01 AM CDT | Fire Weather Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 11 hr |
| Oct 16, 2:38 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more | 30 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.